Kansas, 2025

Flash Flooding and Heavy Rain in Kansas, July 25, 2025

July 25, 2025 · NWS DDC · 5 events in 3 counties and zones

During the very early morning thunderstorms developed along a surface boundary. Supported my low/mid level warm and moisture advection, a lot of rain was quickly able to drop heavy rain rates across Kiowa, Pawnee, and Pratt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

During the very early morning thunderstorms developed along a surface boundary. Supported my low/mid level warm and moisture advection, a lot of rain was quickly able to drop heavy rain rates across Kiowa, Pawnee, and Pratt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 24, 11:49 PM CST, 1 hour 11 minutes earlier. Its key messages:

  • T-storms with locally heavy rain are likely this evening over south central Kansas including Medicine Lodge.
  • Very hot weather is predicted for Saturday through Tuesday and possibly into Wednesday.
  • Cooler weather will return by Thursday and Friday.
Area forecast discussion, Jul 24, 11:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1249 AM CDT Fri Jul 25 2025

.KEY MESSAGES...

- T-storms with locally heavy rain are likely this evening over
  south central Kansas including Medicine Lodge.

- Very hot weather is predicted for Saturday through Tuesday and
  possibly into Wednesday.

- Cooler weather will return by Thursday and Friday.

&&

.DISCUSSION...
Issued at 259 PM CDT Thu Jul 24 2025

A frontal boundary over southern Kansas and northern Oklahoma,
along with a weak upper level disturbance, will lead to t-storm
development late this afternoon in Barber county. Initial
storms will form in southeastern Barber county and these may
expand a bit northward on outflow. Damaging winds as high as 60
mph and locally heavy rain is possible. Elevated showers and
t-storms will develop later tonight along and south of a line
from Elkhart to Jetmore to Stafford; but these will not be
severe. Normally when heavy rain develops to the southeast it
cuts off heavy rain chances to the north. Current thinking is
that the heavy rain potential is confined to Barber county along
the front. Areas along I-70 and across west central Kansas will
stay mainly dry.

Cooler weather will persist Friday, with lingering showers
possible through mid morning. Highs will be in the 80s. A weak
upper level disturbance in the southern stream will approach the
central high plains Saturday; but at the same time there will
be a tendency for upper level height rises across the southern
plains. The various ensemble means show no precipitation and
this is probably correct. That said, going with 0% t-storm
chances when mid level flow is coming across Colorado into
western Kansas is risky in summer. But any t-storms would be
isolated so that rain chances at any one point are less than 5%.

An upper level ridge will expand across western Kansas Sunday
through Tuesday. In the absence of any frontal convergence,
t-storm chances are close to 0%. The highest heat indices will
be across central Kansas from Hays south to Pratt where surface
dewpoints will remain in the upper 60s to near 70. However, the
models have all been underestimating low level moisture this
summer, perhaps because of the mishandling of moisture fluxes
from the ground and vegetation. In dry years this pattern would
yield several days with readings over 100. But confidence in
reaching 100 is lower this year given all the rain in Dodge City
and surrounding areas. The hottest readings will be across far
western Kansas where the air will be drier. Therefore,
temperatures at locations such as Ulysses, Lakin, Garden City
and Scott City will likely reach or exceed 100. From Dodge City
eastward, readings may fall short of 100; but elevated moisture
levels will likely result in heat indices from 100-105,
particularly for Larned, Hays and Pratt.

An upper level trough traversing southern Canada and into the
Great Lakes mid next week will shove a cold front through
western Kansas late Wednesday. Temperatures may still be hot
Wednesday, especially along the OK/KS state line. The ensemble
means show a frontal passage some time Wednesday, suggesting
cooler temperatures along I-70 and possibly farther south. The
ensemble means of the EPS and GEPS show t-storm chances
increasing by Wednesday evening and Thursday as the front
passes, along with cooler temperatures for Thursday and Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1235 AM CDT Fri Jul 25 2025

Scattered thunderstorms will be possible overnight and through
at least the first half of the day on Friday across southwest
Kansas. The best chances for these thunderstorms will be in the
Dodge City and Liberal areas through 18z Friday. Rainfall may be
heavy at times which may reduce visibilities from time to time
from these storms. Ceilings will also fall to 1000ft AGL or less
between 09z and 15z in the Garden City and Hays areas as
stratus develops early Friday morning. Elsewhere the HREF and
LAMP guidance has ceilings at or above 3000ft AGL. Winds
overnight and Friday will be primarily east northeast at less
than 10 knots.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Burgert
Hazardous weather outlook, Jul 24, 2:11 AM CST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Thu Jul 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Thu Jul 24 2025 /211 AM MDT Thu Jul 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms between 3pm and
9 pm south of a Stafford to Meade line. Main hazards will be 60
mph wind gusts and small hail.

Heavy rainfall will also be possible from these late day and
overnight thunderstorms. This heavy rainfall may result in
localized flash flooding, especially in poor drainage and low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An extended period of hot temperatures can be expected from Sunday
through at least Tuesday. Heat Index values each afternoon will
range from 100 to near 104.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Wichita radar (KICT), 100 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Pratt

When
July 25, 1:00 AM CST to 5:00 AM CST
Where
Pratt County, 1.09 mi W of Preston
Reported by
Mesonet
Coordinates
37.750, -98.570

A mesonet recorded 5.82 inches of rain around the time period lists over a few hours.

Heavy Rain, Pratt

When
July 25, 1:00 AM CST to 5:00 AM CST
Where
Pratt County, Iuka
Reported by
Mesonet
Coordinates
37.730, -98.730

A mesonet recorded 7.33 inches of around around the time period over a couple hours.

Flash Flood, Pratt

When
July 25, 1:30 AM CST to 3:30 AM CST
Where
Pratt County, 1.34 mi SW of Pratt to 0.84 mi WNW of Pratt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.638, -98.749

The Emergency Manager reported multiple roads across Pratt flooded.

Flash Flood, Kiowa

When
July 25, 2:30 AM CST to 4:30 AM CST
Where
Kiowa County, 3.53 mi SW of Mullinville to 13.19 mi SSE of Joy
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
37.539, -99.519

The Emergency management reported roads washed out in southwest Kiowa County. Time estimated.

Flash Flood, Pawnee

When
July 25, 5:25 AM CST to 6:25 AM CST
Where
Pawnee County, 5.23 mi E of Zook to 6.52 mi SSE of Ray
Cause
Heavy Rain
Reported by
Public
Coordinates
38.038, -98.985

Public report via social media of flooding across roadway around this location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288391, 1288392, 1288388, 1288389, 1288390.